Wyoming, 2018

High Wind in Wyoming, January 8 to 10, 2018

January 8 to 10, 2018 · NWS RIW · 2 events in 2 counties and zones

A tightening pressure gradient ahead of an advancing cold front increased southwest flow across portions of central Wyoming and brought high winds to some locations. The highest winds were along Wyoming Boulevard south of Casper where winds gusted as high as 74 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tightening pressure gradient ahead of an advancing cold front increased southwest flow across portions of central Wyoming and brought high winds to some locations. The highest winds were along Wyoming Boulevard south of Casper where winds gusted as high as 74 mph. Strong winds also occurred at the RAWS sites in the Green Mountains with wind gusts to 67 and 63 mph at Fales Rock and Camp Creek, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 8, 2:57 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 8, 2:57 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
257 PM MST Mon Jan 8 2018

.SHORT TERM...(Tonight through Thursday) Issued at 254 PM MST Mon
Jan 8 2018

Imagery continues to show ridge/trof pattern across the CONUS (west
to east) with flat ridging currently in place over WY. Upstream,
split flow conditions also continue with the first embedded
shortwave/nose of srn branch jet moving through the swrn CONUS and
now in UT while the nrn branch of the jet is well up north in Canada
with the next and larger embedded wave within a significant trof
just offshore BC/WA/OR and coming into the PAC NW. The SFC has high
pressure continuing across the intermountain west/central Rockies
with lower pressure/frontogenesis (associated with the large
offshore trof) beginning develop to the north of cyclogenesis to the
south and off the central California coast. Heaviest upstream
precipitation now located across srn UT (with the jet) and further
west from central California to western OR.

West of the Divide: Moisture and clouds will begin to increase today
ahead of the southern branch jet/shortwave mentioned above.
Continuing WAA will put snow levels out above 7500 today into this
evening feet before slowly falling to near the valley floors Tuesday
morning with a rain snow mix (possibly all snow if the wet bulb
temperatures can stay low enough). The first batch of heavier
precipitation will arrive around sunrise Tuesday with moisture
making its way into the area from/through central California and
Nevada. Rain will possibly mix with snow or turn back to rain in the
valleys once again Tuesday afternoon as WAA continues under modest
ridging. Then the next and much more impactful moisture arrives
Tuesday night, flowing into the region more from the Pacific
Northwest. Again, expect more in the way of rain chances below 7000
feet with the changeover from rain to snow at valley locations not a
sure thing until early Wednesday morning (precip type largely
dependent on just how saturated the lower atmosphere is and what wet
bulb temperatures are). This time period with the warmer
atmospheric temperatures will also coincide with the heaviest
amounts of liquid precipitation...with as much as a half inch
possible between midnight tuesday and sunrise Wednesday. This could
correlate to as much as 4 to 8 inches during that (roughly) 6 hour
period...with 2 to 4 inches preceding and another 2 to 3 Wednesday
morning. All told, between later tonight and noon on Wednesday,
expecting total snowfall amounts of 8 to 16 inches (locally to 20
inches) in the Teton and Gros Ventre mountains with; 4 to 12
(locally to 16 inches) in the surrounding mountains; and 1 to 4
inches in the area valleys (especially with the rain/snow/rain/snow
thing going on). South to southwest winds will also increase west of
the Divide with this weather system, especially from Tuesday
afternoon through Wednesday morning with gusts ranging from 35 to 55
mph at times across the favored ridges/passes. Lingering areas of
light snow showers or flurries will remain over portions of
western/northwestern WY Wednesday night. Another winter weather
system will begin to make itself known later on
Thursday...continuing into/through Friday.

East of the Divide: Flat ridging aloft, WAA and lee side troffing
will keep the region dry with winds increasing across the usual
spots...particularly the Wind Corridor and the eastern Foothill
along the Absaroka and Wind River Mountains. High wind conditions
will begin to make a racket later tonight through Tuesday night
across the Wind Corridor as the SFC P Grad increases and combines
with relatively strong winds just off the surface. However, it will
remain mostly dry east of the Divide until Wednesday when the entire
FA begins to feel the effects of the upper trof and an associated
strong cold front pushing south across the region. Snow will come
mainly along and behind the front Wednesday afternoon and evening
with some areas of rain or rain mixed with snow for a short period
of time. Possible Advisory or near Advisory level snow or impacts
will be possible east of the divide, particularly across the Cody
Foothills in addition to portions of Johnson and Natrona Counties
with 1 to 3 inches of snow mixing with gusty north winds causing
slick/icy roads and reduced visibilities into Wednesday evening.
Will continue to evaluate. Thursday into Thursday night, strong
winds will return to the foothills and Wind corridor once again...a
prelude to the next winter system due to arrive later Thursday night
through Friday.

.LONG TERM...(Thursday night through Monday) Issued at 254 PM MST
Mon Jan 8 2018

Synopsis...The region will be dominated by NW flow aloft, as a
longwave ridge remains centered over the WCONUS. This ridge will
begin to break down by Monday night. In the meantime, a Pacific
system will bring widespread snow to the forecast area Thursday
night through Friday, with lingering snow across the north Friday
night. A second, possibly Arctic system will bring another shot of
snow east of the Divide Sunday night into Monday.

Discussion...Gusty winds will occur in wind prone locations,
especially east of the Divide, at the beginning of the forecast
period. This will be as a result of the approaching cold front. W-NW
winds of 30 to 45 mph with gusts up to 55 mph will be possible
across the I-80 corridor Friday afternoon. The best chances for snow
will be across the northern and western mountains once again, with
isolated to scattered chances east of the Divide during the day
Friday. Conditions will be mainly dry Saturday and Sunday, with
partly to mostly cloudy skies and generally light winds. Have gone
with isolated to scattered PoPs across northern and central portions
Sunday night into Monday for now. Temperatures will remain seasonal
for through the period as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 254 PM MST Mon Jan 8 2018

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

VFR conditions with light winds are expected to remain at area
terminals, with considerable mid-high level cloudiness overspreading
the region. Deteriorating conditions are expected between 03Z and
08Z, with MVFR ceilings and some IFR visibilities in snow developing
mainly along and northwest of a KEMM to 30N KRKS line. These
conditions will marginally improve after 18Z Tuesday with MVFR
conditions, while IFR visibilities continue at KJAC.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

The main concern will continue to be LLWS and turbulence on the lee
side of mountain ranges, and the windy southwest wind between South
Pass and Casper. Even in times where LLWS is not expected at KCOD,
LLWS conditions will be marginal. Otherwise, VFR conditions with
considerable lee enhanced clouds with light winds in the central
basins. Tonight expect increasing mid-level cloudiness, with snow
developing along the Divide and points west.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 254 PM MST Mon Jan 8 2018

Today through the end of the work week, a couple of strong winter
weather systems will impact the forecast area with heavy snow and
blustery winds at times west of the Divide; strong winds tonight
through Tuesday night across the usual windy spots east of the
Divide; and light snow and gusty north winds on Wednesday and Friday
east of the Divide. As much as 1 to 2 feet of snow will be possible
in the mountains of the west above 7500 feet through Wednesday with
more to follow later Thursday and Friday.  Smoke dispersion will
poor to fair for most locations today, fair to good Tuesday and good
to very good on Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Tuesday to noon MST Wednesday
for WYZ001-002.

High Wind Warning from 9 PM this evening to midnight MST Tuesday
night for WYZ019-020.

Winter Weather Advisory from midnight tonight to noon MST
Wednesday for WYZ014-015-024.

Winter Storm Warning from midnight tonight to noon MST Wednesday
for WYZ012.

&&

SHORT TERM...Braun
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Braun
Hazardous weather outlook, Jan 8, 3:04 PM MST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
304 PM MST Mon Jan 8 2018

WYZ001>020-022>030-092215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
304 PM MST Mon Jan 8 2018

...High Wind Warning for the Southern Wind Corridor from Jeffrey
City to Casper for tonight through Tuesday evening...

...Winter Storm Warning for the Teton and Gros Ventre Range for
late tonight through Wednesday morning...

...Winter Weather Advisories for Yellowstone NP, the Absaroka
Mountains, the Salt River Mountains, and the Wyoming Mountains
from late tonight through Wednesday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Light snowfall will develop over far Western Wyoming later this
evening, becoming heavier toward morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...Accumulating snowfall across the south
and west Tuesday through Wednesday morning. A cold front will
spread areas of snow south across northern and central Wyoming
Wednesday morning east of the divide with the main travel impacts
expected along Interstate 25 from Buffalo to Casper. Snow will
taper off west to east Wednesday night.

High winds are possible from Jeffrey City to Casper for tonight
through Wednesday morning.

Thursday night and Friday morning...Another upper level
disturbance will spread snow into the west, with snow also
developing across portions of central Wyoming early Friday.
Locally heavy snow is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts of 50 mph as well as
any snowfall amounts. Thank you.

In the hours before

Special weather statement, Jan 8, 3:17 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
317 PM MST Mon Jan 8 2018

WYZ013-016-023-025-091000-
Jackson Hole-Upper Wind River Basin-Star Valley-
Upper Green River Basin Foothills-
Including the cities of Jackson, Dubois, Afton, Alpine,
Star Valley Ranch, Thayne, and Pinedale
317 PM MST Mon Jan 8 2018

...Significant snowfall likely for far Western Wyoming tonight
through Wednesday...

A series of Pacific weather disturbances will be delivering
periods of snowfall to far Western Wyoming beginning this evening
and continuing through Wednesday. The snowfall will start off
as light rain or rain mixed with snow below 7500 feet later
tonight, but will become heavier in intensity and reach to the
valley floors at times Tuesday through Wednesday. The heaviest
snowfall will likely occur Tuesday night through Wednesday
morning. Rain may mix in with the snow again Tuesday afternoon and
evening in the western valleys. By the end of Wednesday expect
from 1 to 4 inches of snowfall to accumulate in the valleys and
foothills...locally to 5 or 6 inches in the eastern Star Valley
and northern Upper Green River Foothills.

Stay tuned for additional statements along with warnings or
advisories concerning this anticipated snowfall event.

WYZ003-091000-
Cody Foothills-
Including the cities of Cody and Meeteetse
317 PM MST Mon Jan 8 2018

...Occasional Strong Winds at Times in the Cody Foothills Tuesday
and Tuesday night...

Occasional west to southwest winds will blow at 20 to 30 mph with
gusts 45 to 55 mph Tuesday and Tuesday night before decreasing
Wednesday morning. These strong winds will occur across portions
of the western foothills...particularly in vicinity of Clark where
localized gusts of 60 to 70 mph will be possible. Sudden, strong
cross winds will enhance a blow over risk for light weight high
profile vehicles, especially from Clark southward along highway
120 to the intersection with highway 296.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
January 8, 4:30 PM MST to January 9, 8:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The WYDOT weather sensor along Wyoming Boulevard south of Casper saw numerous wind gusts over 58 mph, including a maximum of 74 mph.

High Wind, Green Mountains & Rattlesnake Range

When
January 9, 12:50 AM MST to January 10, 1:10 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS sites at Fales Rock and Camp Creek saw wind gusts 67 and 63 mph, respectively.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728995, 728994.